Florida, 2024

Lightning Strike in Florida, September 3, 2024

September 3, 2024 · NWS MFL · 1 event in 1 county or zone

As a surface frontal boundary pushed southward through the southeastern United States, winds began to veer south-southeast bringing moist, warm air into South Florida. This supported the development of numerous showers and thunderstorms across the area throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

As a surface frontal boundary pushed southward through the southeastern United States, winds began to veer south-southeast bringing moist, warm air into South Florida. This supported the development of numerous showers and thunderstorms across the area throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 3, 5:58 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 3, 5:58 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Miami FL
658 AM EDT Tue Sep 3 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 325 AM EDT Tue Sep 3 2024

Today will be yet another day of numerous showers and
thunderstorms across South Florida as deep-layered moisture
remains entrenched over the area. From a synoptic view, a mid to
upper level ridge sits over the Caribbean, with another covering
most of the CONUS, and remnants of a low over the Gulf of Mexico.
These are working together to support deep southeast flow over the
area, pumping a moist airmass with PWAT values around 2-2.3
inches into South Florida. As we have seen the past several days,
this setup will support isolated to scattered showers and
thunderstorms overnight into the early morning hours, primarily
over the waters and East Coast metro. Convection will increase
with daytime heating, becoming scattered to numerous from late
morning through the afternoon, with the highest activity over the
interior and Gulf Coast. Between slow storm motions, high rainfall
rates, and saturated grounds, localized flooding will again be a
concern today, especially in poor drainage areas.

On Wednesday, the aforementioned mid-level ridge over the
Caribbean will shift west, building over the Florida Peninsula.
This will kickstart a slight pattern change to warmer and slightly
drier conditions, which will be more noticeable by the end of the
week. PWAT values will still be around 2-2.2 inches on Wednesday,
but the low to mid-level southeast flow will strengthen a bit.
This will still support isolated showers and thunderstorms in the
early morning hours over the local waters and East Coast metro,
but the scattered to numerous showers and thunderstorms from late
morning into the afternoon will focus even more over the interior
and Gulf Coast areas. Storms could still produce heavy rainfall,
and convergence along the Gulf Coast could lead to locally slower
storm motions and the potential for localized flooding.

Temperatures today will reach the upper 80s to around 90,
generally tempered by cloud coverage and rounds of rainfall. That
being said, there could be brief periods where the temperature
could reach the low 90s during rainfall breaks when the sun
manages to peek through the clouds. Peak heat index values will
generally be in the 103-108 range today. On Wednesday, the airmass
will be slightly warmer, and overall cloud coverage and rain
chances will decrease, so high temperatures will generally be in
the low 90s. Heat indices could rise to advisory levels, ranging
from 106-111, warmest across the interior and Gulf Coast areas.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 325 AM EDT Tue Sep 3 2024

A mid-level ridge building over the Florida Peninsula will be the
dominant synoptic feature for the end of the week, supporting a
warming and slight drying trend through Friday. A minor intrusion
of Saharan dust during this period will drop PWAT values to around
1.75-2", which will still support scattered to numerous showers
and thunderstorms each day. Moderate southeast flow in the low to
mid-levels will generally lead to a pattern of isolated showers or
storms over the Atlantic waters and East Coast metro in the
morning, becoming scattered and focusing over the interior and
Gulf Coast by the afternoon. Heat will likely be a bigger concern
than the storms during this period, with high temperatures in the
low to mid 90s, and peak heat indices ranging from 105-111 each
day.

Over the weekend and into next week, mid-level troughing will
drop across the Eastern US, kicking the ridge east, out over the
Caribbean. A frontal boundary associated with the trough will push
through the Southeast US, but stall out over North-Central
Florida. This will cool things off a little bit, but keep a moist
airmass pooled over South Florida, supporting elevated rain
chances. Low-level flow still looks like it will be out of the
southeast, with a convective pattern that typically looks like
isolated overnight showers, with scattered to numerous showers and
storms from late morning to afternoon focused over the interior
and Gulf Coast. Temperatures will be a bit more seasonable during
this period, with highs in the upper 80s, and peak heat index
values around 100-105.

&&

.AVIATION...
(12Z TAFS)
Issued at 657 AM EDT Tue Sep 3 2024

Widely scattered showers early this morning becoming more
numerous late morning into the afternoon. Brief flight restrictions
are possible in and around stronger storms. Light and variable
winds early this morning becoming SE around 10 kts this afternoon.

&&

.MARINE...
Issued at 325 AM EDT Tue Sep 3 2024

Moderate southeasterly winds will continue across most of the
local waters through the middle portion of the week. Seas across
the Atlantic waters will remain at 3 feet or less while seas
across the Gulf waters remain at 2 feet or less. Scattered to
numerous showers and thunderstorms will be possible each day.
Winds and seas could be locally higher in and around showers and
storms.

&&

.BEACHES...
Issued at 325 AM EDT Tue Sep 3 2024

The rip current risk along the Atlantic Coast beaches will remain
elevated through most of the week as onshore flow continues.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            90  80  91  81 /  60  40  60  20
West Kendall     91  79  91  79 /  60  40  50  20
Opa-Locka        91  79  92  80 /  60  40  60  20
Homestead        90  79  91  80 /  60  40  50  20
Fort Lauderdale  89  80  89  80 /  60  40  60  30
N Ft Lauderdale  90  80  90  81 /  60  40  60  30
Pembroke Pines   92  80  93  81 /  60  40  60  20
West Palm Beach  91  80  91  80 /  60  40  60  30
Boca Raton       91  80  91  81 /  60  40  60  30
Naples           91  78  92  78 /  70  40  70  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Culver
LONG TERM....Culver
AVIATION...Redman
Hazardous weather outlook, Sep 3, 3:17 AM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
417 AM EDT Tue Sep 3 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
040830-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
417 AM EDT Tue Sep 3 2024

...Scattered To Numerous Thunderstorms Developing Today...
...Localized Flooding Possible...
...Moderate Risk of Rip Currents for the Atlantic Coast Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered to numerous thunderstorms will develop
throughout the day. The strongest storms could contain strong wind
gusts, frequent lightning, and heavy downpours.

Flooding: Localized flooding will once again be possible across the
metro areas of South Florida as multiple rounds of heavy downpours
may occur with stronger thunderstorms.

Rip Current: There is a moderate risk for rip currents for all
Atlantic Beaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms will be possible each day this week. Some
storms could become strong with threats of gusty winds and frequent
lightning.

The risk for rip currents will remain elevated for the Atlantic
Coast beaches throughout most of the week as steady onshore flow
persists.

Peak heat index values will remain elevated through late this week,
and may reach advisory level criteria at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Miami radar (KAMX), 47 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broward

When
September 3, 8:10 AM EST
Where
Broward County, 0.62 mi W of Pembroke
Property damage
$10,000
Reported by
Newspaper
Coordinates
25.980, -80.180

Local media reported lightning damaging a home in West Park. The lightning struck the pavement outside the home, which then traveled up a metal fence and shot through the ceiling into a bedroom where a 1-year-old baby was sleeping, causing the roof to collapse. No injuries were reported. Time is based on National Lightning Detection Network data which showed several lightning strikes in the immediate area. Damage totals are estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215683.